Mary Barbara, MD1, Chinenye Osuorji, MD2, Wenchang Guo, MD, PhD3, Ashish Mogal, MD, PhD4, Tushar Gohel, MD, CNSC5 1Midwestern University, Mesa, AZ; 2Burrell College of Medicine, Las Cruses, NM; 3Clin-Path Associates, Tempe, AZ; 4Clini-Path Associates, Phoenix, AZ; 5Reddy GI Associates, Gilbert, AZ; Midwestern University, Mountain Vista Medical Center, Mesa, AZ
Introduction: Diethylpropion hydrochloride (Diethylpropion HCL) is a sympathomimetic similar to amphetamine. It acts centrally to suppress appetite. We report a case of severe ischemic duodenitis in a male patient three weeks after starting diethylpropion HCL.
Case Description/Methods: A 42-year-old Caucasian male with a medical history of obesity, hypertension and nonalcoholic fatty liver disease presented to the hospital due to four hours of epigastric pain and intractable nausea and vomiting. One week prior to presentation, he started taking diethylpropion HCL75 mg daily for weight loss. The physical exam was normal except for moderate epigastric tenderness. There was no guarding or rebound. Bowel sounds were normal. Murphy sign was negative. The laboratory tests white cell count 12.7x 109/L, hemoglobin 18.2 mg/dl and hematocrit 52.2%. Troponin, liver enzymes, total bilirubin and pancreatic enzymes were normal. An electrocardiography revealed no acute ischemic changes. Computed tomography of the abdomen revealed thickening of the gastric walls. An esophagogastroduodenoscopy (EGD), performed within 24 hours of hospitalization, demonstrated mild diffuse erythema in the antrum suggestive of mild gastritis. The duodenal bulb was normal. Distal to the ampulla, there is severe patchy erythema with ulcerations and edema suggestive of severe duodenitis (figure1, B). The biopsy revealed an ulcerated duodenal mucosa and villous atrophy. There was hemorrhage along with hyalinization of the lamina propria and atrophy of the deep aspects of the glands (figure1, A). These features suggest ischemic-type mucosal injury. The etiology was deemed to be secondary to phentermine. The patient was treated with intravenous fluids and was discharged home after 2 days of inpatient care. Four weeks later, he was asymptomatic, did not resume diethylpropion HCL and EGD revealed resolution of the ischemic duodenitis.
Discussion: This case describes an association between the use of diethylpropion HCL and ischemic duodenitis. There are no published reports about the association between diethylpropion HCL and ischemic duodenitis. However, there are two case reports linking the use of phentermine, to ischemic colitis. As the use of weight loss medications has been increasing over the last few years, clinicians should be aware of potential ischemic duodenitis when prescribed.
Figure: Figure 1. Biopsy shows ulcerated duodenal, villous atrophy, hemorrhage and hyalinization of the lamina propria (A), severe patchy erythema with ulcerations and edema in the second part of the duodenum (B).
Disclosures: Mary Barbara indicated no relevant financial relationships. Chinenye Osuorji indicated no relevant financial relationships. Wenchang Guo indicated no relevant financial relationships. Ashish Mogal indicated no relevant financial relationships. Tushar Gohel indicated no relevant financial relationships.
Mary Barbara, MD1, Chinenye Osuorji, MD2, Wenchang Guo, MD, PhD3, Ashish Mogal, MD, PhD4, Tushar Gohel, MD, CNSC5. P0974 - A Case of Severe Ischemic Duodenitis Secondary to Weight Loss Medication, ACG 2021 Annual Scientific Meeting Abstracts. Las Vegas, Nevada: American College of Gastroenterology.